A 22-year-old man with no relevant past medical or family history was crushed by a forklift truck at work in 1994. On admission to hospital, his Glasgow Coma Scale score was 15/15. Examination revealed a cerebrospinal fluid leak from the left ear, right partial third nerve palsy, left sixth nerve palsy and incomplete paraplegia with a motor and sensory level at L1. CT imaging revealed extensive fractures involving the occipital, parietal and basal skull with intracranial and subarachnoid haemorrhages with mild midline shift. Plain radiographs of the spine revealed fractures of the T11–L1 vertebrae. The spinal fractures were surgically stabilised and the skull fractures managed conservatively. Initial management included steroids and antibiotics.
His inpatient stay was complicated by a number of problems including hydrocephalus requiring ventriculoperitoneal shunting, meningitis, multiple chest infections, extensive iliofemoral venous thrombosis and recurrent episodes of hyponatraemia. At 3 weeks post injury he had an excessive urinary output of 14 500 ml in 24 h with a normal plasma osmolality and low urinary osmolality. A water deprivation test was performed and a diagnosis of partial antidiuretic hormone (ADH) deficiency was made. He was given desmopressin. Subsequently his hyponatraemia worsened (119 mmol/litre) with a rise in the urinary sodium. A diagnosis of syndrome of inappropriate ADH (SIADH) secondary to traumatic brain injury was made. Fluid restriction improved the sodium levels.
He was discharged home 10 months after injury having spent 6 months in acute care and 4 months in a neurorehabilitation unit. At the time of discharge he walked independently with two elbow crutches.
He re-presented with intermittent episodes of becoming unwell, often accompanied with seizure-like symptoms; the latter were treated with a combination of carbamazepine and sodium valproate. The subsequent hyponatraemia (122 mmol/litre) was attributed to carbamazepine.
At 7 years post injury, his mood and appetite were poor and he was losing weight. On a holiday to Tenerife he became unwell with abdominal pain and collapsed with recurrent tonic–clonic seizures. He was hypoglycaemic and hyponatraemic and improved dramatically with steroids, fluid restriction and demeclocycline. The sodium level on discharge was 132 mmol/litre.
Again in Tenerife, 2 years later, he experienced recurrent seizures and hyponatraemia; both were attributed to a chest infection. Blood tests were normal apart from low sodium. Antibiotics, steroids and fluid restriction resulted in his improvement.
On returning to the UK, he was referred to an endocrinologist for recurrent hyponatraemia. On performing basal pituitary function tests and imaging, there was evidence of dysfunction. He was given replacement treatment with hydrocortisone, testosterone and thyroxine. This resulted in a marked improvement in symptoms and biochemistry. He remains under regular follow-up.